Toxic multinodular goiter in a patient with end-stage renal disease and hemodialysis.
Аннотация
The management of symptomatic hyperthyroidism in patients with end stage renal disease (ESRD) is challenging because of altered clearance of medications and iodine with dialysis; moreover, many patients meeting these criteria are medically fragile. A 77-year-old man with type 2 diabetes and ESRD requiring hemodialysis, with dilated cardiomyopathy and paroxysmal atrial fibrillation, was found to have subclinical hyperthyroidism. Over a 2-year period he became clinically hyperthyroid with serum TSH level of <0.05 mIU/L and free T4 level of 4.3 ng/dL, attributed to toxic multinodular goiter. Despite antithyroid medication, he developed rapid ventricular rate from his atrial fibrillation that resulted in decompensated heart failure and multiple hospitalizations. His hyperthyroidism was successfully controlled with high dose methimazole and potassium iodide treatment, which were eventually discontinued after prolonged use. Nearly 6 months off medications, his hyperthyroidism recurred but was readily resolved when methimazole was restarted. Hyperthyroidism in the medically fragile ESRD patient may precipitate emergent conditions. Antithyroid medications are effective and should be considered as primary therapy for the treatment of hyperthyroidism in patients with hemodialysis. Moreover, clinical guidelines for the characterization and management of individuals with ESRD and subclinical hyperthyroidism should be developed.
Предметные рубрики MeSH
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.